Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 10, 2012, 4:04 PM EDT for Washington County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2012, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 10, 2012, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
County Washington County, NC
The radar
The Norfolk radar (KAKQ), 128 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536
WWUS82 KMHX 102004
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 PM EDT TUE JUL 10 2012
NCZ045-102045-
WASHINGTON-
404 PM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
445 PM EDT...
AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESTOVER...OR ABOUT OVER PLYMOUTH...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACKEYS...ROPER...
PLEASANT GROVE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3598 7638 3593 7637 3591 7638 3586 7635
3579 7640 3575 7640 3577 7679 3585 7679
3588 7674 3592 7673 3593 7670 3595 7669
3594 7666 3595 7655 3599 7640
TIME...MOT...LOC 2004Z 267DEG 9KT 3586 7668
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:49 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 10, 2:49 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 249 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STATIONARY FRONT WILL LINGER OVER EASTERN NORTH CAROLINA THROUGH THURSDAY. THE FRONT WILL LIFT NORTH THIS WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WESTERN ATLANTIC. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUE...LATEST SFC ANALYSIS SHOWS WEAK STATIONARY FRONTAL BOUNDARY LINGERING IN NE NC DRAPING SW INTO THE COASTAL PLAIN...THOUGH DIFFICULT TO DISCERN OTHER THAN WIND SHIFT. FRONT WILL LIKELY REMAIN NEAR THE ALBEMARLE SOUND AND NORTHERN OBX...OR JUST NORTH BEFORE SLOWLY MOVING SOUTHWARD TONIGHT. FRONT IS ACTING AS AN ADDITIONAL FORCING MECHANISM WITH ONGOING CONVECTION EXTENDING FROM THE NORTHERN COASTAL PLAIN TO THE OUTER BANKS. THE FRONT CONTINUES TO LINGER TO THE NORTH WITH DEEP MOISTURE IN PLACE AND VORT ENERGY IN THE LOWER TO MID LEVELS...SO OVERALL EXPECT ACTIVITY TO CONTINUE TO INCREASE THIS AFTERNOON AND BE AN ACTIVE PERIOD. OVERALL INSTABILITY AND SHEAR LOOK MARGINAL...THOUGH ATMS IS CAPABLE OF PRODUCING STRONG STORMS. AT THIS TIME PRIMARY THREATS LOOK TO BE LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAINFALL. AVERAGE STORM MOTION WILL BE LESS THAN 10KT SO ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING. WILL CONTINUE LIKELY POPS THROUGH THE OVERNIGHT HOURS WITH WEAK LOW DEVELOPING ALONG THE BOUNDARY. OVERNIGHT LOW TEMPS UPPER 60S TO MID 70S. && .SHORT TERM /WEDNESDAY/... AS OF 245 PM TUE...WEAK FRONTAL BOUNDARY AND WEAK LOW PRESSURE ALONG IT WILL CONTINUE TO LINGER OVER EASTERN NC WED AND SLOWLY CONTINUE TO PUSH SOUTHWARD...WITH WINDS BECOMING N/NE. WITH MOIST ATMS AND FRONTAL BOUNDARY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT MUCH OF THE DAY. AT THIS TIME STILL THINK THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WITH PWTS STILL OVER 2 INCHES AND STM MOTIONS LESS THAN 10KT. WILL CONTINUE LIKELY POPS WITH HIGHEST OVER THE SOUTHERN AREAS AND COAST. TRENDED WITH THE COOLER SIDE OF GUIDANCE WITH EXPECTED CLOUD COVER AND PRECIP AROUND...GENERALLY LOWER TO MIDDLE 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... AS OF 230 AM TUESDAY...WED STILL LOOKS WET FOR ALL AREAS. WEAK FRONTAL ZONE WILL BISECT THE REGION FROM SW TO NE. AXIS OF DEEP MOISTURE WILL BE OVER THE REGION WITH PRECIP WTR VALUES GREATER THAN 2 INCHES. WEAK IMPULSES WILL ALSO BE MOVING ACROSS. WILL CONT LIKELY POPS ALL AREAS INTO THE EVENING WITH LOCALLY HEAVY RAIN A GOOD BET...CANT RULE OUT A STRONG TO SEVERE STORM ESPCLY SRN TIER IN WARM SECTOR. FORCING ALOFT BEGINS TO WEAKEN THU AS RDG OVER THE ATLC STARTS TO BUILD WEST. STILL HAVE DEEP MOISTURE IN PLACE AND EXPECT DECENT CVRG OF SHRA AND STORMS...HAVE GOOD CHC INLAND TO LOWER CHC CST. UPR RDG CONTS TO EXPAND OVER THE REGION FRI THRU THE WEEKEND WITH PRECIP CHCS DIMINISHING. CONT LOWS CHC INLAND FRI FOR MAINLY SEA BRZ ACTVTY WITH LITTLE TO NO PRECIP IMD CST. SAT THRU MON LOOKS MAINLY DRY WITH DECREASING MOISTURE AND NO FORCING WITH UPR RDG NEAR THE CST. HIGH TEMPS MAINLY IN THE 80S WED THRU FRI. AS HGTS INCREASE AND MOISTURE DECREASES EXPECT LOWER 90S INLAND SAT INTO MON. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... .SHORT TERM /THROUGH WEDNESDAY/... AS OF 1 PM TUE...SCT-BKN MVFR CIGS PERSIST ACROSS EASTERN NC THIS AFTERNOON WITH GOOD LOW LEVEL MOISTURE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THROUGH WEDNESDAY. PERIODS OF IFR CONDITIONS WILL BE POSSIBLE. LOW STRATUS IS AGAIN A GOOD BET OVERNIGHT INTO EARLY WEDNESDAY MORNING. .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 230 AM TUESDAY...GOOD CVRG OF SHRA AND TSRA WED EVENING WITH PERIODS OF REDUCED CIGS/VSBYS. FOG/STRATUS GOOD BET THU AND FRI MORNS WITH LIGHT TO CALM WINDS AND MOIST LOW LVLS. SOME SCT CONVECTION EXPECTED DURING THE AFTN BOTH DAYS WITH POSS SOME BRIEF REDUCTIONS IN CIGS/VSBYS. UPR RDG OVER ATLC WILL EXPAND OVER THE REGION SAT WITH MAINLY VFR AFTER ANY MORN FOG/ST BURNS OFF. && .MARINE... .SHORT TERM /THROUGH WEDNESDAY/... AS OF 245 PM TUE...LATEST OBS SHOW WINDS NORTH OF OREGON INLET N 10-15KT WITH GUSTS TO 20KT...SOUTH OF THERE 10-15KT WITH SEAS 2-4FT. FRONTAL BOUNDARY NEAR THE ALBEMARLE SOUND AND NORTHERN WATERS COMBINED WITH ONGOING CONVECTION MAKING FOR A CHALLENGING FORECAST FOR WATERS NORTH OF OREGON INLET AND ALBEMARLE SOUND. FRONT WILL SLOWLY SINK SOUTHWARD OVERNIGHT THROUGH WED...WITH WINDS SLOWLY SHIFTING AND BECOMING N/NE FROM N TO S WED. AT THIS TIME EXPECT CONDITIONS TO REMAIN BELOW SCA LEVELS WITH SEAS PEAKING AT 4-5FT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...SOME TSTMS WILL HAVE LOCALLY GUSTY WINDS AND HEAVY RAINFALL. .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 230 AM TUESDAY...WEAK FRONTAL WILL CONT OVER NRN WTRS WED WITH VARIABLE WINDS NRN TIER AND SW FLOW AOB 15 KTS REST OF WTRS. THE FRONT WILL GRAD WASHOUT THU WITH LIGHT W WINDS OVER SRN WTRS BECOMING MORE SRLY...OVER THE NRN WTRS LIGHT N WINDS WILL BECOME ONSHORE. S WINDS LESS THAN 15 KTS EXPECTED FRI AND SAT AS HIGH PRES OFFSHORE BECOMES DOMINANT FEATURE. SEAS OF 3 TO 5 FT EARLY WED WILL SUBSIDE TO 2 TO 4 FT. WITH LIGHT WINDS SEAS EXPECTED TO BE MAINLY IN THE 2 TO 3 FOOT RANGE THU INTO SAT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA/CQD NEAR TERM...CQD SHORT TERM...CQD LONG TERM...BTC/RF AVIATION...CQD/BTC/RF MARINE...CQD/BTC/RF
Hazardous weather outlook, Jul 10, 2:55 AM EDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 AM EDT TUE JUL 10 2012 NCZ029-044>047-079>081-090>095-098-110700- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 255 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE HEAVIER STORMS MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY. SOME OF THE HEAVIER STORMS MAY PRODUCE LOCALIZED FLOODING. WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-110700- OUTER BANKS DARE-OUTER BANKS HYDE- 255 AM EDT TUE JUL 10 2012 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING FROM CAPE HATTERAS TO OCRACOKE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE HEAVIER STORMS MAY PRODUCE LOCALIZED FLOODING. WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY. SOME OF THE HEAVIER STORMS MAY PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 10:20 AM EDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EDT TUE JUL 10 2012
NCZ103-101515-
OUTER BANKS DARE-
1020 AM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 1115 AM EDT...
AT 1017 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SANDERLING...OR ABOUT OVER DUCK...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SANDERLING...DUCK.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
POSSIBLE TORNADO.
THIS STORM HAS REPORTED PRODUCED A WATERSPOUT OVER SOUTHERN
CURRITUCK SOUND. THE WATERSPOUT WILL LIKELY LIFT AS IT APPROACHES
LAND BUT A WEAK BRIEF TORNADO MAY BE POSSIBLE.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
&&
LAT...LON 3613 7572 3605 7567 3600 7572 3600 7574
3602 7574 3604 7572 3604 7575 3612 7576
3614 7575 3621 7578 3620 7579 3622 7581
3623 7580 3623 7576
TIME...MOT...LOC 1417Z 296DEG 4KT 3619 7582
29Local storm report, Jul 10, 12:22 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1222 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG WASHINGTON 35.56N 77.05W
07/09/2012 BEAUFORT NC EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS DOWN ON MARKET STREET. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER MHX1200284
CQDLocal storm report, Jul 10, 12:23 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1223 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 NE PINETOWN 35.63N 76.88W
07/09/2012 BEAUFORT NC EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS DOWN ON HWY 32. TIME ESTIMATED
BY RADAR.
&&
EVENT NUMBER MHX1200285
CQDSpecial weather statement, Jul 10, 4:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 PM EDT TUE JUL 10 2012
NCZ045-102045-
WASHINGTON-
404 PM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
445 PM EDT...
AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESTOVER...OR ABOUT OVER PLYMOUTH...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACKEYS...ROPER...
PLEASANT GROVE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3598 7638 3593 7637 3591 7638 3586 7635
3579 7640 3575 7640 3577 7679 3585 7679
3588 7674 3592 7673 3593 7670 3595 7669
3594 7666 3595 7655 3599 7640
TIME...MOT...LOC 2004Z 267DEG 9KT 3586 7668
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 9, 8:51 PM EDT | Special Marine Warning | MHX | 39 min | |
| Jul 10, 10:20 AM EDT | Special Weather Statement | MHX | Currituck | 55 min |
| Jul 10, 10:48 AM EDT | Special Marine Warning | MHX | 27 min | |
| Jul 10, 3:50 PM EDT | Areal Flood Advisory | MHX | Pitt | 53 min |
| Jul 10, 4:25 PM EDT | Special Weather Statement | MHX | Onslow | 65 min |
| Jul 10, 4:28 PM EDT | Special Weather Statement | MHX | Beaufort | 62 min |
| Jul 10, 5:01 PM EDT | Special Marine Warning | MHX | 29 min | |
| Jul 10, 5:29 PM EDT | Special Marine Warning | MHX | 46 min | |
| Jul 10, 5:31 PM EDT | Tornado Warning | MHX | Hyde | 14 min |
| Jul 10, 5:32 PM EDT | Special Marine Warning | MHX | 28 min | |
| Jul 10, 6:04 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 10, 6:23 PM EDT | Areal Flood Advisory | MHX | Beaufort, Carteret, Craven, Duplin, Jones, Lenoir and 2 more | 82 min |
| Jul 10, 6:30 PM EDT | Areal Flood Advisory | MHX | Beaufort, Carteret, Craven, Duplin, Jones, Lenoir and 2 more | 75 min |
| Jul 10, 7:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 10, 7:47 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Duplin, Jones, Onslow | 88 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.